Canadian Journal of Anaesthesia

, Volume 44, Issue 5, pp 520–524

Protamine-induced hypotension and bradycardia in a cardiac transplant patient

Authors

  • Steven B. Backman
    • Departments of AnaesthesiaRoyal Victoria Hospital and McGill University
  • Ian Gilron
    • Departments of AnaesthesiaRoyal Victoria Hospital and McGill University
  • Ross Robbins
    • Departments of AnaesthesiaRoyal Victoria Hospital and McGill University
Clinical Reports

DOI: 10.1007/BF03011942

Cite this article as:
Backman, S.B., Gilron, I. & Robbins, R. Can J Anaesth (1997) 44: 520. doi:10.1007/BF03011942

Abstract

Purpose

The potential for functional reinnervation of the transplanted heart in man is controversial. We report the sudden onset of bradycardia in a cardiac transplant patient following a period of hypotension subsequent to the administration of protamine. Possible mechanisms underlying this response, including reinnervation of the transplanted heart, are assessed.

Clinical features

Eight weeks after cardiac transplantation, a patient returned to hospital for a left femoraltibial artery bypass vein graft. The patient was anaesthetized using general anaesthesia. Upon completion of the procedure, protamine was administered to reverse the heparin-induced anticoagulation. Although administration of a 5.0 mg “test-dose” appeared to be without cardiovascular effect, after an additional 20.0 mg, blood pressure decreased from 98/52 to 62/40 mmHg. After blood pressure reached its nadir, heart rate decreased precipitously from 57 to 29 beats·mm−1.

Conclusions

This report demonstrates that heart rate can change considerably in patients who have undergone cardiac transplantation. It is argued that the change in heart rate observed in the present report cannot be explained by reinnervation of the transplanted heart, as the patient had undergone transplantation only eight weeks previously. Rather, we suggest that the change was mediated by mechanisms intrinsic to the transplanted heart and extrinsic to the CNS.

Résumé

Objectif

La réinnervation éventuelle du coeur humain transplanté demeure un sujet controversé. Nous rapportons une tachycardie subite chez un transplanté après un épisode d’hypotension subséquente à I’administration de protamine. Les mécanismes possibles de ce phénomène, incluant la réinnervation du coeur transplanté, sont discutés.

Éléments cliniques

Huit semaines après une transplantation cardiaque, un patient était réhospitalisé pour un pontage fémoro-tibial gauche, L’intervention s’est déroulée sous anesthésie générale. À la fin de I’intervention, la protamine était administrée pour neutraliser I’héparinisation. Bien que la dose-test de 5.0 mg n’ait pas provoqué d’effets cardiovasculaires, après I’ajout de 20 mg la pression arténelle a fait une chute pnécipitée passant de 98/52 à 62/40 mmHg. Au niveau le plus bas de la pression arténelle, la fréquence cardiaque a subitement chuté de 57 à 29 b·min−1

Conclusions

Ce compte rendu montre que la fréquence cardiaque peut changer considérablement chez le cardiaque transplanté. Comme la transplantation cardiaque ne datait que de huit semaines. il est peu probable que le changement de la fréquence cardiaque observé ici s’explique par la réinnervation du greffon. Nous suggérons plutôt que ce changement était sous médiation de mécanismes intrinsèques au greffon et extnnsèques au SNC.

Download to read the full article text

Copyright information

© Canadian Anesthesiologists 1997